WASHINGTON, Mo. – A police officer in Washington, Missouri was exposed to a powerful form of fentanyl while he tried to save an overdose victim.
Detective Mike Wissbaum used Narcan to save the man.
He says the patient was on the floor, blue and purple faced. He checked his pupils and they were pinpoint and fixed.
Wissbaum administered the Narcan and then began the process of giving rescue breaths to revive him.
During that, he inhaled some of the drugs that man had snorted. It was heroin mixed with fentanyl.
“When I stood up, I started getting a splitting headache and when I stepped out of the room, I started getting light headed and my hands started tingling a little bit,” Detective Wissbaum says.
The patient and the detective were rushed to the hospital and both are now okay.
Police say they are increasingly seeing heroin mixed with powerful fentanyl and the combination can be very dangerous to first responders.